Hail, Jones
- When
- April 5, 12:00 AM CST
- Where
- Jones County, 0.86 mi NE of Anamosa
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.130, -91.270
Severe thunderstorms arrived during the early morning hours of April 5th, as a strong cold front moved across the area and produced a line of strong to severe storms. Storms became severe as they reached the Mississippi River, producing hail up to the size of quarters on the Iowa side of the river in Jones, Jackson, and Johnson Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Severe thunderstorms arrived during the early morning hours of April 5th, as a strong cold front moved across the area and produced a line of strong to severe storms. Storms became severe as they reached the Mississippi River, producing hail up to the size of quarters on the Iowa side of the river in Jones, Jackson, and Johnson Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 4, 10:36 PM CST, 1 hour 24 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 1136 PM CDT Tue Apr 4 2023 ...AVIATION UPDATE... .UPDATE... Issued at 643 PM CDT Tue Apr 4 2023 The warm front appears to have stalled roughly along a line from KDSM east to KIKK. Based on available data it appears the warm front will remain nearly stationary until the LLJ strengthens after sunset and the surface low in southwest Iowa begins moving more rapidly east northeast. Based on this the tornado watch along the highway 20 corridor has been replaced with a severe thunderstorm watch until 1 AM. Once the LLJ strengthens after sunset elevated storms should begin developing north of the warm front as forcing increases. Primary risk in this area would be large hail. After midnight the discrete storms along/ahead of the eastward moving cold front should form into a broken line. Hail and damaging winds would be the primary risks. Given the large amount of wind shear in the atmosphere, brief spin up tornadoes along the cold front cannot be ruled out. && .SYNOPSIS... Issued at 313 PM CDT Tue Apr 4 2023 18z surface data has the warm front running from the highway 34 corridor in Iowa east through central Illinois. Dew points north of the front ranged from the 30s to the 50s with 60s south of the front. && .SHORT TERM...(This evening through Wednesday) Issued at 313 PM CDT Tue Apr 4 2023 Storm initiation south of the warm front will occur rapidly between 4 and 6 PM. Discrete cells will dominate the second round of severe storms late this afternoon and evening. Thus large hail and tornadoes will be the primary risks with damaging winds a secondary risk. The tornado risk will be the highest with storms along and near the warm front. There may or may not be a brief lull in storm activity late this evening before storms along the cold front arrive after midnight. The storms along the cold front will be capable of damaging winds and brief spin up tornadoes. The most likely time frame for these storms will be roughly 3 AM to 10 AM Wednesday. Late Wednesday morning and continuing into the afternoon dry conditions will be seen with steady or slowly falling temperatures. Very windy conditions will develop with sustained winds of 20 to 35 mph with gusts to 45 mph. .LONG TERM...(Wednesday night through Tuesday) Issued at 313 PM CDT Tue Apr 4 2023 Quiet with a warmup into early next week Wednesday night through Saturday night Assessment...high confidence Windy conditions will continue Wednesday night and into Thursday morning as the cool Canadian high builds into the Midwest. Otherwise expect quiet and dry conditions through Saturday night. Temperatures will be below normal for Thursday with a warm up commencing on Friday. Sunday and Sunday night Assessment...low to medium confidence The model consensus has slight chance to chance pops for the area. However there is a question of moisture availability with the passage of the upper level disturbance. The operational GFS/CMC/ECMWF models show dry conditions for the area. Some members of the GEFS/CMCE/EPS show a risk of rain with the passage of the upper level disturbance. Monday through Tuesday Assessment...high confidence Quiet, dry and warm conditions will be seen across the area as southerly flow pulls warm air into the area. Temperatures are expected to average well above normal. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1134 PM CDT Tue Apr 4 2023 Squall line of strong thunderstorms ahead of a strong cold front will push eastward across the taf sites overnight. Some of the storms may produce large hail and damaging winds. After the passage of the front west winds will be gusting up to 35 kts on Wednesday. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...08 SYNOPSIS...08 SHORT TERM...08 LONG TERM...08 AVIATION...Haase
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1029 PM CDT Tue Apr 4 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-060330- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1029 PM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TONIGHT The Storm Prediction Center has an enhanced risk for severe thunderstorms overnight. The main risks will be large hail, damaging winds, and frequent lightning. A tornado or two is also possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Very windy conditions will develop on Wednesday and continue into Wednesday night. Wind gusts up to 45 mph will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed overnight. Haase
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1210 AM CDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 PM HAIL 2 N DUNDEE 42.61N 91.55W
04/04/2023 M0.70 INCH DELAWARE IA EMERGENCY MNGR
DIME SIZE HAIL REPORTED AT BACKBONE STATE
PARK.
1054 PM HAIL 1 WNW INDEPENDENCE 42.47N 91.90W
04/04/2023 E1.75 INCH BUCHANAN IA LAW ENFORCEMENT
0942 PM HAIL MASONVILLE 42.48N 91.59W
04/04/2023 M1.00 INCH DELAWARE IA EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED.
0940 PM HAIL 1 S WINSLOW 42.47N 89.80W
04/04/2023 M1.75 INCH STEPHENSON IL PUBLIC
0937 PM HAIL 1 WSW RED OAK 42.39N 89.69W
04/04/2023 M1.75 INCH STEPHENSON IL PUBLIC
0930 PM HAIL WINTHROP 42.47N 91.73W
04/04/2023 E1.75 INCH BUCHANAN IA EMERGENCY MNGR
0923 PM HAIL 2 NE PLUM RIVER 42.33N 89.96W
04/04/2023 M1.75 INCH JO DAVIESS IL PUBLIC
0905 PM HAIL URBANA 42.22N 91.88W
04/04/2023 M1.00 INCH BENTON IA FIRE DEPT/RESCUE
RELAY FROM BENTON EMA OF ONE INCH HAIL BY
URBANA FIRE/RESCUE.
0902 PM HAIL 1 WNW VINTON 42.17N 92.04W
04/04/2023 U1.00 INCH BENTON IA PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0855 PM HAIL MILES 42.05N 90.31W
04/04/2023 E1.50 INCH JACKSON IA LAW ENFORCEMENT
PING PONG BALL SIZE HAIL REPORTED IN MILES.
0853 PM HAIL VINTON 42.17N 92.02W
04/04/2023 M1.00 INCH BENTON IA EMERGENCY MNGR
QUARTER SIZE HAIL JUST SOUTH OF VINTON.
0847 PM HAIL 6 NE VAN HORNE 42.08N 92.03W
04/04/2023 M1.00 INCH BENTON IA TRAINED SPOTTER
MAINLY QUARTER SIZE HAIL WITH SOME NICKEL
HAIL.
0819 PM HAIL BELLE PLAINE 41.90N 92.28W
04/04/2023 M0.25 INCH BENTON IA TRAINED SPOTTER
0657 PM TORNADO 4 E INDUSTRY 40.32N 90.53W
04/04/2023 MCDONOUGH IL BROADCAST MEDIA
0656 PM HAIL 4 NE INDUSTRY 40.37N 90.55W
04/04/2023 E2.50 INCH MCDONOUGH IL BROADCAST MEDIA
0656 PM HAIL 5 NW INDUSTRY 40.37N 90.67W
04/04/2023 E0.88 INCH MCDONOUGH IL TRAINED SPOTTER
0654 PM HAIL 1 SSE MACOMB 40.46N 90.67W
04/04/2023 E0.25 INCH MCDONOUGH IL PUBLIC
0652 PM HAIL 2 S INDUSTRY 40.30N 90.61W
04/04/2023 E2.00 INCH MCDONOUGH IL PUBLIC
0649 PM TORNADO 5 ENE FANDON 40.38N 90.68W
04/04/2023 MCDONOUGH IL STORM CHASER
ALSO QUARTER SIZED HAIL.
0636 PM HAIL PLYMOUTH 40.29N 90.92W
04/04/2023 M0.50 INCH HANCOCK IL PUBLIC
FORMER SPOTTER.
0615 PM TSTM WND DMG 2 E DENVER 40.29N 91.05W
04/04/2023 HANCOCK IL LAW ENFORCEMENT
TREE REPORTED DOWN ON COUNTY ROAD 650 N.
0610 PM TSTM WND DMG BOWEN 40.23N 91.06W
04/04/2023 HANCOCK IL LAW ENFORCEMENT
POWER LINE REPORTED DOWN IN BOWEN.
1130 AM HAIL 1 NW ARLINGTON 41.48N 89.26W
04/04/2023 M1.75 INCH BUREAU IL PUBLIC
DELAYED REPORT.
0957 AM TORNADO 1 NNW COLONA 41.48N 90.37W
04/04/2023 HENRY IL NWS STORM SURVEY
BRIEF TORNADO. RIPPED OFF THE ENTIRE ROOF OF
A GAS STATION AND TOSSED IT INTO A BRICK
BUILDING TO THE SOUTH. THE FRONT WALL OF
THIS BUILDING COLLAPSED. THE TORNADO ALSO
UPROOTED TREES.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1211 AM CDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 AM TSTM WND DMG 4 SW ROCK ISLAND 41.44N 90.64W
04/04/2023 ROCK ISLAND IL PUBLIC
ROOF DAMAGE, DOWNED TREES WITH ROOT BALLS,
SEMI TRAILERS BLOWN OVER.
&&
ARGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1212 AM CDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM HAIL URBANA 42.22N 91.88W
04/04/2023 M1.00 INCH BENTON IA TRAINED SPOTTER
&&
ARGSpecial Weather Statement
National Weather Service Quad Cities IA/IL
1214 AM CDT Wed Apr 5 2023
IAZ051>053-063>065-067-076-077-087-050600-
Linn IA-Keokuk IA-Iowa IA-Benton IA-Washington IA-Muscatine IA-
Cedar IA-Jefferson IA-Jones IA-Johnson IA-
1214 AM CDT Wed Apr 5 2023
...Strong thunderstorms will impact portions of Keokuk, western
Cedar, Johnson, southeastern Benton, Washington, southwestern Jones,
northwestern Muscatine, northern Jefferson, southern Linn and Iowa
Counties through 100 AM CDT...
At 1213 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Swisher to near Eddyville. Movement was
east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
North Liberty, Swisher and Shueyville around 1220 AM CDT.
Ely around 1225 AM CDT.
Bertram and Lake Macbride State Park around 1230 AM CDT.
Solon around 1235 AM CDT.
Mount Vernon, Lisbon and Hedrick around 1245 AM CDT.
Martinsburg around 1250 AM CDT.
Mechanicsville, Stanwood, Packwood and Abingdon around 100 AM CDT.
Other locations impacted by these storms include Middle Amana, Sugar
Bottom Camp Ground, Johnson County Fairgrounds, Pekin, High Amana,
Lake Darling State Park, Thornburg, Keokuk County Fairgrounds,
Washington County Fairgrounds and West Amana.
This includes the following highways...
Interstate 80 in Iowa between mile markers 214 and 257.
Interstate 380 between mile markers 1 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Quad Cities.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern and east central Iowa.
&&
LAT...LON 4140 9241 4151 9231 4151 9230 4152 9230
4198 9187 4198 9101 4103 9184 4105 9218
4116 9218 4116 9241
TIME...MOT...LOC 0513Z 272DEG 25KT 4187 9169 4114 9259
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JTSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1250 AM CDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 AM HAIL 2 NE CEDAR RAPIDS 41.99N 91.65W
04/05/2023 M0.50 INCH LINN IA TRAINED SPOTTER
&&
ARGSpecial Weather Statement
National Weather Service Quad Cities IA/IL
1256 AM CDT Wed Apr 5 2023
IAZ041-042-053-054-050630-
Delaware IA-Jackson IA-Dubuque IA-Jones IA-
1256 AM CDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of northwestern
Jackson, southern Dubuque, northern Jones and southeastern Delaware
Counties through 130 AM CDT...
At 1255 AM CDT, trained weather spotters reported a strong
thunderstorm over Langworthy, or near Anamosa, moving northeast at 55
mph. Penny size hail was reported north of Anamosa at 1253 AM CDT.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Cascade and Canton around 110 AM CDT.
Bernard around 120 AM CDT.
La Motte and Zwingle around 125 AM CDT.
Other locations impacted by this storm include Swiss Valley Park, Key
West, Jones County Fairgrounds, South Gary Owen, Dubuque Regional
Airport, Garry Owen, Fillmore, Pictured Rocks Wildlife Area, Rockdale
and Mines of Spain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Iowa. A Severe Thunderstorm Watch also remains in effect
until 400 AM CDT for east central Iowa.
&&
LAT...LON 4205 9123 4220 9135 4253 9071 4229 9053
TIME...MOT...LOC 0555Z 240DEG 49KT 4217 9120
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JTSThe Quad Cities radar (KDVN), 81 km away, was scanning. The volume nearest the first event began at 05:57 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092565, 1092564, 1092566.